Format

Send to:

Choose Destination
See comment in PubMed Commons below
Harv Rev Psychiatry. 1995 Jan-Feb;2(5):246-58.

Attention-deficit hyperactivity disorder and substance abuse: relationships and implications for treatment.

Author information

  • 1Department of Psychiatry, Columbia University, New York, N.Y., USA.

Abstract

Attention-deficit hyperactivity disorder (ADHD) and substance-use disorders are related to each other in a variety of ways. Although within the child-psychiatry literature earlier investigations were inconsistent regarding such a link, recent prospective studies that followed hyperactive children and normal controls into adulthood have found that hyperactive adults with a history of ADHD are more likely than controls to have substance-use disorders. The substance-abuse literature is less consistent regarding the potential association between ADHD and substance abuse. However, recent studies suggest that persons with a substance-use disorder, and particularly those with a cocaine-use disorder, may be more likely than the general population to have a childhood history of ADHD. Some of the inconsistency regarding this association is due to differences in diagnostic criteria, type of assessments used, and reliability of information obtained. Each of the potential relationships that may exist between ADHD and substance abuse has treatment implications for the clinician. Pharmacological as well as nonpharmacological approaches deserve further investigation. Because pharmacotherapy is a central component in the treatment of childhood ADHD, clinicians designing a strategy to treat both a substance-use disorder and ADHD need to consider pharmacological interventions. At present, the literature on pharmacological treatment for childhood ADHD is extensive and that for adult ADHD is growing; information regarding the treatment of cocaine abuse and concomitant ADHD symptoms remains limited.

PMID:
9384909
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk